MAUDE Adverse Event Report: DEPUY MITEK LLC US LOW PROFILE REAMER, 9MM; CANNULATED SURGICAL DRILL

DEPUY MITEK LLC US LOW PROFILE REAMER, 9MM; CANNULATED SURGICAL DRILL
Catalog Number 219630
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 10/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information should become available, a supplemental medwatch will be submitted accordingly.(b)(4).As of this date, the device has not been returned for evaluation; therefore, the reported condition cannot be confirmed and/or duplicated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported by the affiliate in (b)(6) that during an lca repair surgery with hth technique, a low profile reamer was used.According to the reporter, the upper part/cutting end of the reamer was broken.It was further reported that it did not cause metal shavings/debris as there was only one piece broken that was not found.There was patient involvement reported.There were no injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Event or Problem Description
Additional information received from affiliate on 18december2018: it was noted the broken piece was not removed from the patient.The tunnel was drilled normally and the broken piece did not affect the standard surgical technique.There was no surgical delay.The patient was noted to be a female young patient, but no highlights about the bone quality were reported by the doctor.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Udi: (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Evaluation statement: the complaint device was received and inspected.The complaint can be confirmed.It was observed that a portion of the drilling tip of the device was sheared off.The laser lines were heavily faded, however a portion of the drilling tip that was still attached seemed to be polished up to the last laser mark on the shaft.As this is an unusual attribute, since it is expected that the entire device would appear to have the same finish at this point in time from the original processing, it is possible that the distal tip of the device has been reprocessed or resharpened to some degree.Reprocessing the device in this manner has the potential to weaken the shear strength of the distal tip therefore causing it to break during use.However, given the information provided we cannot discern a definitive root cause for the reported failure.A device history record (dhr) review has been conducted to determine if there were any internal processing issues which would have contributed to the nature of the product complaint.During manufacturing of this lot of product, a non-conformance was identified however the non-conformance was identifiable during the inspection steps.The entire lot was inspected for these types of anomalies, and the non-conforming product was scrapped, therefore is unlikely that the remainder of the lot had any similar non-conformance.Furthermore, the non-conformance identified cannot be considered to be an anomaly related to the complaint condition.Therefore, our results indicate that this batch of product that was released for distribution was processed without incident.At this point, no corrective action is required and no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Udi: (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Investigation summary: the complaint device was received and inspected.The complaint can be confirmed.It was observed that a portion of the drilling tip of the device was sheared off.The laser lines were heavily faded, and is currently 3 years old.A photo was provided by the affiliate comparing other like devices showing their current condition.A member of new product development (npd) was consulted in order to provide insight into the reported failure relative to the visual condition the device was in.Npd indicated that it is possible that the device hit hard bone while being used therefore causing the distal tip breakage.However, given the information provided we cannot discern a definitive root cause for the reported failure.A device history record (dhr) review has been conducted to determine if there were any internal processing issues which would have contributed to the nature of the product complaint.During manufacturing of this lot of product, a non-conformance was identified however the non-conformance was identifiable during the inspection steps.The entire lot was inspected for these types of anomalies, and the non-conforming product was scrapped, therefore is unlikely that the remainder of the lot had any similar non-conformance.Furthermore, the non-conformance identified cannot be considered to be an anomaly related to the complaint condition.Therefore, our results indicate that this batch of product that was released for distribution was processed without incident.At this point, no corrective action is required and no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Udi: (b)(4).

Brand Name
LOW PROFILE REAMER, 9MM
Common Device Name
CANNULATED SURGICAL DRILL
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key8096075
Report Number1221934-2018-55363
Device Sequence Number2640166
Product Code HTO
UDI-Device Identifier10886705024414
UDI-Public10886705024414
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number219630
Device Lot Number1609001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2018
Initial Date Received by Manufacturer 10/25/2018
Supplement Date Received by Manufacturer12/18/2018
12/27/2018
02/05/2019
Initial Report FDA Received Date11/21/2018
Supplement Report FDA Received Date12/19/2018
12/27/2018
02/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;